Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 187, NWS Memphis, TN

May 27, 2017Benton County, Henry County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 27, 2017, 5:19 PM CDT for Benton County, Henry County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 5:19 PM CDT (22:19 UTC)
Expired
May 27, 2017, 6:00 PM CDT
In force
41 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benton County, TN, Henry County, TN

The radar

The Ft Campbell radar (KHPX), 79 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:36 PM CDTSevere Thunderstorm WatchSPC7 hr
May 27, 5:13 PM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS54 KMEG 272219
SVRMEG
TNC005-079-272300-
/O.NEW.KMEG.SV.W.0187.170527T2219Z-170527T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
519 PM CDT SAT MAY 27 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Benton County in western Tennessee...
  Northeastern Henry County in western Tennessee...

* Until 600 PM CDT

* At 519 PM CDT, a severe thunderstorm was located near Murray,
  moving southeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Paris Landing State Park, Pine Hill and Buchanan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3625 8795 3624 8795 3650 8834 3650 8806
      3647 8805 3644 8806 3634 8797 3627 8794
TIME...MOT...LOC 2219Z 306DEG 39KT 3658 8822 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
706 
WWUS54 KMEG 272226
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
526 PM CDT SAT MAY 27 2017

TNC005-079-272300-
/O.CON.KMEG.SV.W.0187.000000T0000Z-170527T2300Z/
Benton TN-Henry TN-
526 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN BENTON AND NORTHEASTERN HENRY COUNTIES...

At 526 PM CDT, a severe thunderstorm was located 7 miles northwest of
Paris Landing State Park, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Paris Landing State Park, Pine Hill and Buchanan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3625 8795 3624 8795 3650 8834 3650 8806
      3647 8805 3644 8806 3634 8797 3627 8794
TIME...MOT...LOC 2226Z 305DEG 37KT 3654 8815 

HAIL...1.00IN
WIND...60MPH
 
$$
981 
WWUS54 KMEG 272249
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
549 PM CDT SAT MAY 27 2017

TNC005-079-272300-
/O.CON.KMEG.SV.W.0187.000000T0000Z-170527T2300Z/
Benton TN-Henry TN-
549 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN BENTON AND NORTHEASTERN HENRY COUNTIES...

At 547 PM CDT, a severe thunderstorm was located near Paris Landing
State Park, moving southeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...At 520 PM wind gusts of 57 MPH was reported near Murray, 
         KY. Some trees were knocked down with this storm. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Paris Landing State Park, Pine Hill and Buchanan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3625 8795 3624 8795 3650 8834 3650 8806
      3647 8805 3644 8806 3634 8797 3627 8794
TIME...MOT...LOC 2247Z 313DEG 47KT 3647 8817 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:18 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 27, 3:18 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
318 PM CDT Sat May 27 2017

.DISCUSSION...

Skies remain partly cloudy over the forecast area this afternoon
with temperatures in the 80s. A few thunderstorms have develop
over extreme northern sections of the forecast area where a Severe
Thunderstorm Watch is in effect until 9 PM this evening. A cold
front currently extends from southern Ohio across southern
Illinois and into the Texas panhandle.

The cold front will move slowly south tonight. More thunderstorms
are expected to develop ahead of the front and move through the
forecast area especially late tonight and into early Sunday
morning. Severe thunderstorms are possible with large hail and
damaging winds as the main threat. Locally heavy rainfall will be
possible and an isolated tornado is not out of the question.
Temperatures will remain warm tonight with lows Sunday morning in
the upper 60s to lower 70s.

On Sunday, the cold front will be moving toward the forecast area
reaching east Arkansas in the afternoon. More thunderstorms are
expected to form ahead of the front and move into the forecast
area. Some of these thunderstorms may be severe with large hail
and damaging winds as the main threats. Temperatures will be a
little cooler than today with more clouds over the region as
highs will be in the low to mid 80s. By Sunday night, the cold
front will finally move through much of the forecast area with
more thunderstorms expected. Temperatures will be a little cooler
Sunday night with lows Monday morning mainly in the 60s.

On Monday, the cold front will move out of the southern sections
of the forecast area with thunderstorms limited to those areas.
Temperatures will remain seasonable with highs in the low to mid
80s. By Monday night, the cold front will stall out across central
Mississippi with a chance of thunderstorms over portions of north
Mississippi.

The remainder of the forecast period appears to remain somewhat
unsettled as there will be some frontal boundary near or over the
forecast area. This will mean that there will be some threat of
thunderstorms from Tuesday through to next Saturday. It will not
be raining all of the time but there will be at least some chance
of thunderstorms during the extended periods of the forecast.
Temperatures will remain close to normal levels for the period
from Tuesday through next Saturday.

ARS

&&

.AVIATION...
18Z TAFs

Confidence of convection timing and conditions is not high this
period. First...there is a threat for a few late afternoon storms
but coverage is ill-defined...so kept same thinking that the
strongest activity will arrive during the overnight with
conservative wind gusts of up 45 knots. Hail on station is also
not out of the question. Second...introduced IFR cigs in the
storms wake. Third...redevelopment of storms is possible late in
in morning along the passing cold front. South to southwest winds
of 7-13 kts is expected...with occasional higher gusts.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 27, 3:26 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
326 PM CDT Sat May 27 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-282230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
326 PM CDT Sat May 27 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Moderate Risk for severe thunderstorms north of a line
from Harrisburg, Arkansas, to Lexington, Tennessee. There is an
Enhanced Risk for severe thunderstorms south of the Moderate risk
and north of a line from Marvell, Arkansas to Savannah, Tennessee.
The Enhanced Risk area includes the Memphis Metropolitan Area.
The primary severe weather threat will be damaging winds, which
may be widespread and significant. In addition, large hail and
isolated tornadoes are also possible. The primary timing for
severe weather will be later this evening and overnight.

A Slight Risk for severe weather remains across the remainder of
the area. Although not as widespread, the potential will exist for
severe storms in these locations tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Slight Risk for Severe Thunderstorms across the entire
Mid South on Sunday and Sunday night. The primary severe weather
risks during this period will be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today through Sunday
night.

In the hours before

Local storm report, May 27, 11:51 AM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1151 AM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HAIL             SAINT FRANCIS           36.45N 90.14W
05/27/2017  E1.00 INCH       CLAY               AR   CO-OP OBSERVER

            ONE INCH HAIL IN TOWN OF ST. FRANCIS.

0605 AM     HAIL             BONO                    35.91N 90.80W
05/27/2017  E1.00 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

            1 INCH HAIL IN BONO.

0620 AM     HAIL             JONESBORO               35.82N 90.69W
05/27/2017  E1.00 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            SAGE MEADOWS AREA OF NORTH JONESBORO HAD 1 INCH HAIL.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:54 AM CDTSevere Thunderstorm WarningMEGLake51 min
May 27, 6:42 AM CDTSpecial Weather StatementMEGLake, Obion, Weakley48 min
May 27, 6:45 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale21 min
May 27, 8:26 AM CDTSpecial Weather StatementMEGCarroll, Gibson49 min
May 27, 5:58 PM CDTSevere Thunderstorm WarningMEGBenton, Henry32 min
May 27, 6:39 PM CDTSevere Thunderstorm WarningMEGHenry, Obion, Weakley51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.